Pennsylvania, 2021

Damaging Winds in Pennsylvania, June 21, 2021

June 21, 2021 · NWS CTP · 26 events in 11 counties and zones

Thunderstorms developed ahead of and along a cold front during the afternoon and evening of June 21st. A warm, moist airmass ahead of the front allowed for the formation of severe thunderstorms across much of central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms developed ahead of and along a cold front during the afternoon and evening of June 21st. A warm, moist airmass ahead of the front allowed for the formation of severe thunderstorms across much of central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 21, 1:13 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 21, 1:13 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
213 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Hot and humid conditions for the first full day of summer 2021
will help to fuel a few rounds of gusty, and in some cases,
severe thunderstorms this afternoon and evening. Showers will
continue tonight and exit the southeast part of the area later
Tuesday. Temperatures will trend cooler through midweek before
moderating into the weekend. The precipitation pattern should
stay rain- free through late week with an increasing chance of
showers over the weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
145 PM/1845Z:

Visible satellite imagery overlaid with several convective
parameter shows the atmos still capped by +8C mid level air
across much of Central PA and the Susq Valley, while a few deg C
of cooling along with increasing deep-layer shear and llvl
theta-e convergence was helping to consolidate 2 distinct lines
of strong to severe TSRA across NE Ohio/NW PA and nrn WVA.

Further intensification and merging of these lines of TSRA are
expected across the Eastern half of the CWA late this afternoon
and evening, with several discrete supercells expected within
the region of stronger llvl shear and more broadly- looped
hodographs across northern PA through 22Z highly conducive for a
widespread severe weather outbreak this afternoon/early this
evening.

Previous disc...

Broad warm sector over all of PA (to the SE of a potent, early
summer 990 mb sfc low just north of Georgian Bay) with juicy
dewpoints in the mid 60s to low 70s was leading to hefty sfc-
based capes of 2000-3000 j/kg over all but the far NW zones late
this morning. Nearly full sun and several more deg F of heating
will contribute another 500+ j/kg of CAPE.

SPC upgraded practically the entire CWA to an enhanced risk
with their midday update is prudent considering strong, deep-
layer shear of 35-40 kts of effective bulk shear and a growing
area of DCAPE in excess of 1000 J/KG across the Central Mtns and
Susq Valley.

A 2-3 hour period of strong to severe multicell/transient
supercell storms will grow rapidly upscale into a extensive
linear MCS over Central PA and the Susq Valley for the late
afternoon and evening hours with another bkn line of strong to
locally severe TSRA moving through the NW Mtns early this
evening along and just ahead of a cold front.

Heat+Humidity peaks this afternoon with max temperatures in the
mid 80s to low 90s and max heat index (HX) values forecast to
approach 100F in the mid and lower Susquehanna Valley. Forecast
max temperatures are a solid 5-10+ degrees above daily climo and
within a shouting distance of near-record territory.

Convection should weaken and decrease in coverage btwn 00-06Z due
to the loss of heating and increasing CINH. Hires models show a
relatively lull in precip around 06Z before showers ramp back up
across the southeast half of the CWA through Tuesday morning.

Minimum temperatures will have the most spread in recent nights
thanks to the cold front bisecting the area with lows ranging
from the upper 40s in the NW mtns to upper 60s in the far
southeast zones.

&&

.SHORT TERM /TUESDAY/...
Showers will be across the southeast zones early Tuesday as
secondary front traverses the region. Rain should exit this area
by late in the day around 22-23Z based on the latest 06Z HRRR.
Temps will trend much cooler on Tuesday with 24hrMaxT deltas of
-20 to -25F lower vs. Monday.

Abnormally dry (below normal PWAT) airmass accompanying area of
high pressure will lead to relatively cool (refreshing to for
some) nights Tue & Wed with lows in the 40s and 50s. Some of the
usually colder spots in the northern tier may drop into the
upper 30s Tue night similar to 6/17. Rain-free conditions extend
trough midweek with temps going bullish trend starting a series
of higher lows and higher highs Wed/Wed night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The high will move to the east later in the week with warmer,
more humid air moving in from the south and east.

A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and precipitation it will bring. GFS and ECMWF have been
trending toward a slower solution on the movement of the front
and perhaps even the front stalling over PA next weekend into
early next week. This would result in an unsettled period with
multiple rain chances for central PA through the middle of the
week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR expected for the next few hours western half of PA, and
through the late afternoon across the Susq Valley and points
east.

Widespread coverage of showers/tstms is expected this afternoon
with activity spreading from the NW across the CWA. These
storms will bring potential for locally strong wind gusts and
torrential rainfall as they impact the area through the
afternoon hours. Peak areal extent of TSRA expected between 18z-
00z.

A cold front will move through the CWA behind the convection
with winds turning more nwrly after 00z. This frontal passage
will likely be accompanied by a period of MVFR cigs, mainly
across the west.

Outlook...

Monday-Tuesday...more widespread showers/storms possible
areawide.

Wednesday-Friday...widespread VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Guseman/Travis
AVIATION...Lambert/Colbert/Wagner
Hazardous weather outlook, Jun 21, 1:29 PM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
229 PM EDT Mon Jun 21 2021

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-221830-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-221830-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Jun 21, 12:24 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT MON JUN 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     4 SSE KULPMONT          40.75N 76.45W
06/20/2021                   SCHUYLKILL         PA   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&

QM
Special weather statement, Jun 21, 1:19 PM EST, 36 minutes before
Special Weather Statement
National Weather Service State College PA
219 PM EDT Mon Jun 21 2021

PAZ004-005-211900-
McKean PA-Warren PA-
219 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 300 PM EDT...

At 218 PM EDT, Doppler radar indicated a strong thunderstorm 9 miles
south of Chapman State Park, moving northeast at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Kane, Sheffield, Wetmore, Ludlow and Westline.

LAT...LON 4191 7878 4166 7868 4162 7896 4163 7928
      4164 7928
TIME...MOT...LOC 1818Z 239DEG 27KT 4164 7920

JCG
Special weather statement, Jun 21, 1:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
255 PM EDT Mon Jun 21 2021

PAZ005-211930-
McKean PA-
255 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 330
PM EDT...

At 255 PM EDT, Doppler radar indicated a strong thunderstorm near
Coryville, moving northeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Coryville, Eldred and Ceres.

LAT...LON 4195 7821 4187 7840 4197 7848 4200 7843
      4200 7821
TIME...MOT...LOC 1855Z 237DEG 36KT 4196 7839

JCG

The radar

The Pittsburgh radar (KPBZ), 136 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 21, 1:55 PM EST
Where
Warren County, 2.18 mi ENE of Enterprise
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.640, -79.540

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees along Tidioute Enterprise Rd.

Thunderstorm Wind, Warren

When
June 21, 2:21 PM EST
Where
Warren County, 4.59 mi S of Pittsfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.764, -79.379

A severe thunderstorm producing winds estimated near 60 mph brought down trees on powerlines along Youngsville Rd.

Thunderstorm Wind, Warren

When
June 21, 2:28 PM EST
Where
Warren County, 0.54 mi WSW of Enterprise
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.628, -79.590

A severe thunderstorm producing winds estimated near 60 mph brought down trees along Enterprise Titusville Rd.

Thunderstorm Wind, Elk

When
June 21, 2:30 PM EST
Where
Elk County, 0.2 mi W of Deyoung
Measured
52 kt (60 mph) estimated gust
Property damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
41.570, -78.904

A severe thunderstorm producing winds estimated near 60 mph brought down trees near Russell City.

Thunderstorm Wind, Elk

When
June 21, 2:40 PM EST
Where
Elk County, 1.1 mi SSE of James City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.605, -78.841

A severe thunderstorm producing winds estimated near 60 mph brought down trees on Route 66.

Thunderstorm Wind, Centre

When
June 21, 3:13 PM EST
Where
Centre County, 1.01 mi WSW of Stormstown
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
40.773, -78.047

A severe thunderstorm producing winds estimated near 60 mph brought down trees at Halfmoon Valley Rd and Winesap Dr.

Thunderstorm Wind, Centre

When
June 21, 3:38 PM EST
Where
Centre County, 0.57 mi WSW of Central City
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.948, -77.781

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees at 606 Old Curtain Rd.

Thunderstorm Wind, Franklin

When
June 21, 3:38 PM EST
Where
Franklin County, 1.64 mi WNW of Wingerton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.740, -77.708

A severe thunderstorm producing winds estimated near 60 mph brought down several trees and blew shingles off of a roof.

Thunderstorm Wind, Cambria

When
June 21, 3:40 PM EST
Where
Cambria County, 0.21 mi SW of Colver
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.547, -78.782

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees near Colver.

Thunderstorm Wind, Franklin

When
June 21, 3:45 PM EST
Where
Franklin County, Zullinger
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.770, -77.630

A severe thunderstorm producing winds estimated near 70 mph brought down several trees between Waynesboro and Greencastle.

Thunderstorm Wind, Franklin

When
June 21, 3:48 PM EST
Where
Franklin County, 0.42 mi WSW of Waynesboro
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.749, -77.588

A severe thunderstorm producing winds estimated near 70 mph brought down multiple trees.

Thunderstorm Wind, Tioga

When
June 21, 3:50 PM EST
Where
Tioga County, 0.86 mi SE of Arnot
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.660, -77.110

A severe thunderstorm producing winds estimated near 60 mph brought down a tree across Arnot Rd.

Thunderstorm Wind, Cambria

When
June 21, 3:55 PM EST
Where
Cambria County, 1.54 mi NW of St Augustine
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.633, -78.604

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees along Glendale Lake Rd.

Thunderstorm Wind, Adams

When
June 21, 3:58 PM EST
Where
Adams County, 2.12 mi W of Heintzleman
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.830, -77.410

A severe thunderstorm producing winds estimated near 75 mph brought down multiple large trees off Moritz Rd.

Thunderstorm Wind, Centre

When
June 21, 3:59 PM EST
Where
Centre County, 0.83 mi WNW of Runville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.975, -77.845

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees and wires at the intersection of Thomas Hill Rd and Runville Rd.

Thunderstorm Wind, Cambria

When
June 21, 4:00 PM EST
Where
Cambria County, 0.77 mi E of Elim
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.319, -78.915

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees on Somerset and Meade streets in Johnstown.

Thunderstorm Wind, Tioga

When
June 21, 4:00 PM EST
Where
Tioga County, 0.86 mi NE of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.960, -77.440

A severe thunderstorm producing winds estimated near 60 mph brought down trees and wires in Knoxville.

Thunderstorm Wind, Adams

When
June 21, 4:05 PM EST
Where
Adams County, 1.06 mi E of Cashtown
Measured
65 kt (75 mph) estimated gust
Property damage
$8.0 million
Reported by
COOP Observer
Coordinates
39.880, -77.350

A severe thunderstorm producing winds estimated near 75 mph brought down multiple trees and wires from Cashtown to Fairfield.

Thunderstorm Wind, Tioga

When
June 21, 4:05 PM EST
Where
Tioga County, 0.21 mi S of Morris Run
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.677, -77.021

A severe thunderstorm producing winds estimated near 60 mph brought down trees across Morris Run Rd.

Thunderstorm Wind, Clinton

When
June 21, 4:15 PM EST
Where
Clinton County, 1.47 mi E of Dunnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.150, -77.402

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees and wires along Woodward Ave.

Thunderstorm Wind, York

When
June 21, 4:27 PM EST
Where
York County, 0.48 mi NW of Grangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$4.0 million
Reported by
Trained Spotter
Coordinates
39.785, -76.977

A severe thunderstorm with estimated winds near 60 mph brought down multiple trees.

Thunderstorm Wind, York

When
June 21, 4:50 PM EST
Where
York County, 0.97 mi NNE of Windsor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.934, -76.575

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees in Windsor Borough, including on Manor Rd, Smith Rd and Winterstown Rd.

Thunderstorm Wind, Sullivan

When
June 21, 5:00 PM EST
Where
Sullivan County, 2 mi NW of Eagles Mere
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.440, -76.608

A severe thunderstorm producing winds estimated near 60 mph brought down trees along Worlds End Rd.

Thunderstorm Wind, Sullivan

When
June 21, 5:08 PM EST
Where
Sullivan County, 3.17 mi SSE of Millview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.460, -76.550

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees on SR-154 near Worlds End State Park.

Thunderstorm Wind, Sullivan

When
June 21, 5:12 PM EST
Where
Sullivan County, 2.74 mi NW of Laporte
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.453, -76.530

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees near Route 154 and Shanersburg Rd.

Thunderstorm Wind, Lancaster

When
June 21, 5:15 PM EST
Where
Lancaster County, 0.23 mi ESE of Willow Street
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.979, -76.276

A severe thunderstorm producing winds estimated near 60 mph brought down multiple trees in Willow Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957479, 957482, 957483, 957484, 957486, 957489, 957492, 957498, 957491, 957499, 957501, 957511, 957495, 957502, 957510, 957508, 958082, 957500, 957512, 957514, 957612, 958080, 958077, 958076, 958078, 958081.